Skip to main content Accessibility help


  • Yuriy Gorodnichenko (a1), Anna Mikusheva (a2) and Serena Ng (a3)

This paper considers a moments-based nonlinear estimator that is $\root \of T $ -consistent and uniformly asymptotically normal irrespective of the degree of persistence of the forcing process. These properties hold for linear autoregressive models, linear predictive regressions, and certain nonlinear dynamic models. Asymptotic normality is obtained because the moments are chosen so that the objective function is uniformly bounded in probability and so that a central limit theorem can be applied. Critical values from the normal distribution can be used irrespective of the treatment of the deterministic terms. Simulations show that the estimates are precise and the t-test has good size in the parameter region where the least squares estimates usually yield distorted inference.

Corresponding author
*Address correspondence to Serena Ng, Department of Economics, Columbia University, 420 W. 118 St., New York, NY 10027, USA; e-mail:
Hide All
Abowd, J.M. & Card, D. (1989) On the covariance structure of earnings and hours changes. Econometrica 57, 411445.
Altonji, J.G. & Segal, L.M. (1996) Small-sample bias in GMM estimation of covariance structures. Journal of Business & Economic Statistics 14, 353366.
Canjels, E. & Watson, M.W. (1997) Estimating deterministic trends in the presence of serially correlated errors. Review of Economics and Statistics 79, 184200.
Chernozhukov, V. & Hong, H. (2003) An MCMC approach to classical estimation. Journal of Econometrics 115, 293346.
Coibion, O. & Gorodnichenko, Y. (2011) Strategic interaction among heterogeneous price setters in estimated DSGE model. Review of Economics and Statistics 93, 920940.
Gorodnichenko, Y. & Ng, S. (2010) Estimation of DSGE models when the data are persistent. Journal of Monetary Economics 57, 325340.
Han, C. & Kim, B. (2011) A GMM interpretation of the paradox in the inverse probability weighting estimation of the average treatment effect on the treated. Economics Letters 110, 163165.
Han, C., Phillips, P.C.B., & Sul, D. (2011) Uniform asymptotic normality in stationary and unit root autoregression. Econometric Theory 27, 11171151.
Jansson, M. & Moreira, M.J. (2006) Optimal inference in regession models with nearly integrated regressors. Econometrica 74, 681714.
Komunjer, I. & Ng, S. (2011) Dynamic identification of dynamic stochastic general equilibrium models. Econometrica 79, 19952032.
Laroque, G. & Salanie, B. (1997) Normal estimators for cointegrating relationships. Economics Letters 55, 185189.
Mikusheva, A. (2007a) Uniform inference in autoregressive models. Econometrica 75, 14111452.
Mikusheva, A. (2007b) Uniform inference in autoregressive models. Econometrica 75, online supplementary material.
Mikusheva, A. (2012) One dimensional inference in autogressive models with potential presence of a unit root. Econometrica 80, 163212.
Newey, W.K. & McFadden, D. (1994) Large sample estimation and hypothesis testing. In Engle, R.F. & McFadden, D. (eds.), Handbook of Econometrics, vol. 4, pp. 21112245. North-Holland.
Pesavento, E. & Rossi, B. (2006) Small-sample confidence interevals for multivariate impulse response functions at long horizons. Journal of Applied Econometrics 21, 11351155.
Phillips, P.C.B. & Han, C. (2008) Gaussian inference in AR(1) time series with or without a unit root. Econometric Theory 24, 631650.
Phillips, P.C.B. & Lee, C.C. (1996) Efficiency gains from quasi-differencing under nonstationarity. In Robinson, P. & Rosenblatt, M. (eds.), Athens Conference on Applied Probability and Time Series, vol. II, Time Series Analysis in Honor of E.J. Hannan, pp. 300314. Springer.
Phillips, P.C.B. & Solo, V. (1992) Asymptotics for linear processes. Annals of Statistics 20, 9711001.
Phillips, P.C.B. & Xiao, Z. (1998) A primer on unit root testing. Journal of Economic Surveys 12, 423469.
Pierce, D.A. (1982) The asymptotic effect of substituting estimators for parameters in certain types of statistics. Annals of Statistics 10, 475478.
Prokhorov, A. & Schmidt, P. (2009) GMM redundancy results for general missing data problem. Journal of Econometrics 151, 4755.
So, B.S. & Shin, D.W. (1999) Cauchy estimators for autoregressive processes with applications to unit root tests and confidence intervals. Econometric Theory 15, 165176.
Uhlig, H. (1999) A Toolkit for analyzing nonlinear dynamic stochastic models easily. In Marimon, R. & Scott, A. (eds.), Computational Methods for the Study of Dynamic Economies, pp. 3061. Oxford University Press.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed